SSRI and Sleep – The Affect of SSRIs on a Good Night’s Sleep

One of the more disturbing side effects of Selective Serotonin Reuptake Inhibitors (SSRI) is their possible sleep disturbances. It is true that more studies need to be done to determine the actual reason for sleep disturbances caused by SSRIs, but the correlation is very strong. However, if you are taking an SSRI, this does not mean you will no longer be able to get a good night’s sleep.

Positive Effects of SSRIs on Your Sleep

Though many people have reported sleep side effects from taking an SSRI, SSRIs do help many with sleep issues. Depression may cause insomnia in many sufferers, and if you are one of these people, an SSRI may actually improve your nightly sleep. By treating the depression, you may actually have a better chance at a good night’s sleep with an SSRI than without one.

Negative Effects of SSRIs on Your Sleep

According to studies and patient reports, insomnia affects 15 to 20 percent of those who take an SSRI, though less serious sleep problems occur in a larger percentage of users. Here is the quick list of the side effects with some discussion to follow.

  • Higher occurrences of sleep disturbances
  • Insomnia
  • Poor overall sleep quality/intense nightmares
  • Reduces REM sleep
  • Taking longer to fall asleep

The most striking effect that SSRIs have on sleep is the interference with REM sleep. REM (Rapid Eye Movement) sleep is considered the most important aspect of a person’s nightly sleep. It consists generally of only about 90 to 120 minutes of the entire night’s sleep, but it makes a significant contribution to your nightly recovery. REM sleep is where your memories are cemented into your mind. It is also when your most vivid dreams normally occur.

Many patients, as well as those taking part in sleep studies, have reported higher occurrences of sleep disturbances throughout the night. Most people with normal sleep habits will have periods of sleeplessness or wake up at some point throughout the night, and SSRIs can possibly increase this number in some patients.

It also may take longer for you to fall asleep if you are taking an SSRI. Many patients and those involved with sleep studies reported taking longer than one hour to fall asleep. A final side effect is an increase in extremely vivid nightmares reported by some SSRI users. All of these side effects can manifest themselves singularly in an individual, or they can all be present in one who is taking an SSRI.

How to Deal with Sleep Problems while Taking an SSRI

The side effects of sleep problems for those taking an SSRI do not manifest themselves in every patient. However, if they are a problem for you, there are options available to help alleviate these side effects.

  • Reduce Dosage
  • Switch to a different form of anti-depressant
  • Switch to a different SSRI
  • Take a sedative


Source by Robert McKnight

Leave a Reply

Your email address will not be published. Required fields are marked *